Kansas, 2001

High Wind in Kansas, March 15, 2001

March 15, 2001 · NWS DDC · 3 events in 3 counties and zones

Wind of 40 to 60 mph for much of the morning and early afternoon blew several cars off the road. In Ford county, the wind blew a motor home into the path of a semi.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Wind of 40 to 60 mph for much of the morning and early afternoon blew several cars off the road. In Ford county, the wind blew a motor home into the path of a semi. The result was one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 15, 3:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 15, 3:28 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CST WED MAR 14 2001

...THE MAIN PROBLEMS REVOLVE AROUND FIGURING THE PRECIPITATION TYPE,
WHERE IT WILL FALL AND DURATION...

THE 00Z HAND ANALS SHOWED A LOW OVER OKLAHOMA, WHICH WILL MOVE TO
THE EAST TODAY.

THESE ANALS SHOWED AN UPPER LOW OVER SOUTHEAST  WYOMING WITH
ASSOCIATED COLD POOL //TEMPERATURES BETWEEN -28 AND -31 OVER
WYOMING//. THE IR AND H2O IMAGERY SHOW CLOUDS FROM OKLAHOMA TO SOUTH
DAKOTA. THE UPPER AIR ANALS SHOW MOISTURE OVER OUR CWA AS WELL AS
UPSTREAM. THUS, EXPECT GOOD UPPER DYNAMICS AND COLD AIR OVER CWA
DURING THE FIRST PERIOD.

THE ETA AND AVN INITIALIZED ABOUT THE SAME AT 00Z FEEL THE ETA
INITIALIZED A LITTLE BETTER AT H7. GOING WITH ETA PRIMARY AND AVN
SECONDARY.

THAT WERE GOING TO HAVE HIGH WINDS IS ALREADY A FACT. MODELS
SUGGEST 35 TO 45 MPH WINDS WITH GUSTS OVER 50 MPH ACROSS ENTIRE
AREA. THUS, HIGH WIND WARNING NEEDED FOR ENTIRE AREA.

UPPER AIR ANALS SHOW UPPER LOW MOVING RAPIDLY SOUTHEAST FROM MONTANA
ACROSS SOUTHWEST KANSAS AND THEN EAST ACROSS NORTHERN OKLAHOMA. IT
APPEARS THAT THE BEST UPWARD VERTICAL MOTION WILL OCCURR EARLY IN
THE FIRST FORECAST PERIOD WITH BEST DYNAMICS MOVING EAST OF DDC CWA
AROUND 18Z. NVA WILL BEGINS OVER THE WESTERNMOST COUNTIES FIRST AND
IS PROGGED TO MOVE EASTWARD TODAY.

OUR CWA IS DIVIDED INTO FOUR GROUPS.

BELIEVE THAT OUR WESTERN COUNTIES WILL STAY DRY AND WILL BE IN THE
HIGH WIND WARNING AREA.

THE COUNTIES FROM STEVENS TO CLARK AND NORTHWEST TO SCOTT WILL HAVE
LIGHT SNOW OR FLURRIES AND WILL BE IN THE HIGH WIND WARNING AREA.

THE COUNTIES NORTH OF HODGEMAN, EDWARDS AND STAFFORD WILL HAVE LIGHT
TO MODERATE SNOW AND BEING IN THE HIGH WIND WARNING AREA, WILL ALSO
BE IN THE WINTER STORM WARNING AREA.

FINALLY, EXPECT THE COUNTIES SOUTH OF KIOWA AND PRATT TO HAVE LIGHT
RAIN AND ALSO TO THE IN THE HIGH WIND WARNING AREA.

EXPECT THE WIND SPEEDS TO DROP BELOW WARNING CRITERIA LATE AFTERNOON
OR EARLY EVENING BUT DON/T HAVE A GOOD FEEL FOR THE TIMING. WILL
LEAVE THIS TO THE DAY SHIFT TO ADJUDICATE.

CLEARING WILL START IN THE EARLY EVENING HOURS WITH TEMERATURES COOL
OVERNIGHT AND SLOW TO WARM ON FRIDAY.

EXTENDED DISCUSSION...

NO CHANGE TO GOING EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 037/023 045/030 040 52-
GCK 037/023 045/030 040 52-
EHA 038/024 048/033 042 2-0
LBL 038/025 049/034 043 52-
HYS 033/021 042/028 035 72-
P28 040/026 050/038 045 721

DDC...KSZ061-074-084 HIGH WIND WARNING MORNING
      KSZ043-062>063-075>081-085>090 HIGH WIND WARNING FIRST PERIOD
      KSZ030>031-044>046-064>066-079 WINTER STORM WARNING

MB/KRUSE/POAGE

In the hours before

Special weather statement, Mar 15, 4:53 AM CST, 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CST THU MAR 15 2001

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT IN
SOUTHWESTERN KANSAS.

A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST KANSAS WILL MOVE EAST
TODAY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM THE ROCKIES
ACROSS SOUTHWEST KANSAS AND THEN NORTHERN OKLAHOMA TODAY AND
INTERACT WITH THIS SURFACE LOW. THIS WEATHER SITUATION WILL PRODUCE
VERY HIGH WINDS AND LOWERING TEMPERATURES AT THE SURFACE TODAY.
THERE IS ALSO ABUNDANT MOISTURE WITH THIS SYSTEM. THE UPSHOT OF THIS
WILL BE AREAS OF SNOW OR RAIN OVER WESTERN KANSAS.

MOST OF WESTERN KANSAS WILL HAVE NORTHWEST WINDS OF 35 TO 45 MPH
WITH GUSTS ABOVE 50 MPH. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE NORTH OF A LINE FROM DIGHTON TO JETMORE TO KINSLEY AND
ST JOHN.  THESE WINDS ARE EXPECTED TO DIMINISH FROM WEST TO EAST
OVER THE AREA TODAY.

THESE CONDITIONS WILL LEAD TO HAZARDOUS DRIVING CONDITIONS TODAY AND
WILL BE ESPECIALLY DANGEROUS FOR DRIVERS OF HIGH PROFILE VEHICLES
SUCH AS TRUCKS AND CERTAIN SPORT UTILITY VEHICLES.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES THROUGH THE NEXT 7 DAYS.

STARTING TIMES ARE ALL AT 700 PM, UNLESS INDICATED OTHERWISE.

HASKELL...TODAY...SUBLETTE...BASEMENT OF THE COOP...NORTH SIDE OF
          HIGHWAY 56.

KIOWA...MON MARCH 19TH...GREENSBURG...KIOWA COUNTY NEIGHBORHOOD
        FACILITY...1102 SOUTH GROVE.

PRATT...TUE MARCH 20TH...PRATT COMMUNITY CENTER...619 NORTH MAIN.

HAMILTON...WED MARCH 21ST...630 PM MST...SYRACUSE...AT THE COURTHOUSE
           COMMISSIONERS ROOM /BASEMENT/.

PAWNEE...THU MARCH22ND...7 PM...LARNED...JA HASS EXHIBIT BUILDING AT
         THE FAIR GROUNDS...400 EAST 18TH

ADDITIONAL WEATHER INFORMATION IS ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

MB/KP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Morton

When
March 15, 5:30 AM CST to 12:00 PM CST
Where
Morton forecast zone
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Finney

When
March 15, 8:00 AM CST to 3:00 PM CST
Where
Finney forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 15, 8:00 AM CST to 3:00 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph)
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Ford2001-03-1570FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235708, 5235709, 5235710.